Symptoms of Ibuprofen Overdose

Ibuprofen is a pain reliever known as an NSAID, or non-steroidal anti-inflammatory drug. According to Drugs.com, most people can take up to 800 milligrams of ibuprofen four times a day without serious complications. Higher doses of ibuprofen can cause symptoms of overdose. If you experience any adverse effects while taking ibuprofen, consult with a medical professional.

An ibuprofen overdose can cause upset stomach. Credit: Jupiterimages/Polka Dot/Getty Images

Gastrointestinal Symptoms

An overdose of ibuprofen can cause gastrointestinal disturbances including diarrhea, heartburn, nausea, vomiting, stomach pain and possible bleeding in the stomach and intestines.

Auditory and Visual Changes

Taking too much ibuprofen can cause blurred vision and ringing in the ears, a condition called tinnitus. A study reported in the November 1986 issue of the "Annals of Emergency Medicine" found that involuntary movements of the eyes, called nystagmus, is also a symptom consistent with NSAID overdose.

Breathing Difficulties

Breathing difficulties may signify an overdose of ibuprofen is in progress. Patients may wheeze, experience breathing interruptions or have a very slow breathing pattern, notes MedlinePlus. A dangerously low blood pressure level, called hypotension, may accompany breathing problems.

Neurological Symptoms

Doses of ibuprofen that exceed 3200 milligrams daily can also cause neurological symptoms such as mental confusion, altered states of consciousness including coma, as well as headaches, dizziness and an extreme feeling of fatigue. The study in "Annals of Emergency Medicine" reported that a few cases of ibuprofen overdose led to seizures.

Urinary Problems

Urinating very little, not being able to produce any urine at all, or passing blood in the urine can all be signs of an ibuprofen overdose. Large quantities of the drug, even if not classified an overdose, can cause kidney damage in some people and should not be used by those with pre-existing kidney disease, according to Drugs.com.

Reduced Motor Skills

Unsteadiness, slowness in movement and not being able to speak coherently may all be signs of ibuprofen overdose.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.
references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.